Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 78, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 20, 2008, 9:07 PM CDT for Marinette County, Wisconsin. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2008, 9:07 PM CDT (02:07 UTC)
- Expired
- Jul 20, 2008, 9:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
County Marinette County, WI
The radar
The Green Bay radar (KGRB), 76 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 9:13 PM CDT | HAIL 0.75 | 8 W Marinette, WI | NEAR HIGHWAY 64 AND COUNTY D INTERSECTION |
| Jul 20, 9:18 PM CDT | HAIL 1.5 | 8 W Marinette, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRB 210207
SVRGRB
WIC075-210245-
/O.NEW.KGRB.SV.W.0078.080721T0207Z-080721T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
907 PM CDT SUN JUL 20 2008
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MARINETTE COUNTY IN NORTHEAST WISCONSIN...
* UNTIL 945 PM CDT
* AT 900 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND
DAMAGING WINDS. THIS STORM WAS LOCATED 17 MILES WEST OF
MARINETTE...OR 16 MILES WEST OF MENOMINEE...AND MOVING SOUTHEAST AT
32 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PORTERFIELD AROUND 915 PM...
MARINETTE AROUND 925 PM...
THIS WARNING EXTENDS THE SEVERE THUNDERSTORM WARNING FOR MARINETTE
COUNTY.
CAMPERS AND OTHERS OUTDOORS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.
LAT...LON 4505 8761 4500 8759 4500 8787 4501 8794
4529 8794 4533 8766 4522 8771 4518 8771
4512 8764 4510 8756 4506 8756
TIME...MOT...LOC 0205Z 290DEG 40KT 4515 8786
$$
ECKBERG1 follow-up statement
000
WWUS53 KGRB 210224
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
924 PM CDT SUN JUL 20 2008
WIC075-210245-
/O.CON.KGRB.SV.W.0078.000000T0000Z-080721T0245Z/
MARINETTE-
923 PM CDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN MARINETTE COUNTY...
AT 923 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING LARGE DAMAGING HAIL UP TO PING PONG SIZE...AND DAMAGING
WINDS. THIS STORM WAS LOCATED NEAR HARMONY...OR 9 MILES WEST OF
MENOMINEE...AND MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PESHTIGO AROUND 925 PM...
MARINETTE AROUND 930 PM...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCED WARNING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4505 8761 4500 8759 4500 8787 4501 8794
4529 8794 4533 8766 4522 8771 4518 8771
4512 8764 4510 8756 4506 8756
TIME...MOT...LOC 0221Z 300DEG 30KT 4508 8777
$$
ECKBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:30 PM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jul 20, 3:30 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT SUN JUL 20 2008 .SHORT TERM...LATE AFTERNOON AND EVENING...WV LOOP SHOWS A VORT IN A SHORT WAVE TROF SPINNING TOWARD LAKE SUPERIOR THIS AFTERNOON AS A 80-90 KNOT JET LET WORKS INTO NRN WI. PROGGED CIN GRAPHICS INDICATE SOME DECREASE OVER MN AND FAR WRN WI DURING THE EARLY THIS AFTERNOON WITH CLEARING. BEST SURFACE INSTABILITY OVER EC WI WHERE A BIT MORE SUN. NOTED LAKE BREEZE BOUNDARY FOR A POSSIBLE FOCUS OF CONVECTION. WITH THE VORT FIELD WORKING OVER NRN WI THIS AFTERNOON...THE POTENTIAL FOR FUNNEL CLOUDS WITH THE MOIST LOWER LAYERS AND LOW LFC/LCL LEVELS THIS AFTERNOON BUT CLOUDS LIFTING. 12Z DATA TO THE WEST INDICATE STRONG H5/H7 WINDS WITH THIS JETLET. BUT CLOUDS EARLIER THIS AFTERNOON HAVE PUT A HOLD ON CONVECTION DEVELOPING SO FAR THIS AFTERNOON...BUT DUE EXPECT SOME LATE AFTN AND EVENING DEVELOPMENT ESP NORTH. MODELS PROGGING CONVECTION TO DEVELOP OVERNIGHT OVER NE/IA AGAIN ALONG RRQ REGION OF JETLET REGION AND CAP EDGE OVER THIS REGION. THIS CONVECTION SHOULD PASS WELL SOUTH OF THE FA OVERNIGHT. WILL CONTINUE THE MAINLY AFTN INSTAB CHC MENTION MONDAY AS THE UPPER TROF CONTINUES TO DROP SOUTH AND DEEPENS OVER THE AREA. GFS AND NAM DIVERT ON TUESDAY WITH THE SLOWER GFS HANGING THE TROF BACK AND INDICATING A CHC FOR AT LEAST AFTN INSTAB PCPN. THE NAM IS MORE PROGRESSIVE WITH THE TROF EXITING EAST AND DRIER FILTERING IN. GLANCE AT THE ECMWF SUGGESTS A SLOWER TREND OF THE TROF AXIS DROPPING OVER THE SOUTHEAST HALF OF WI SO ADDED AN AFTN INSTAB CHC FOR THE SOUTHERN PORTION OF THE FCST AREA. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. EXPECT LINGERING INSTAB CONVECTION IN THE EVENING. FOR TUESDAY GFS AND NAM DIVERT ON SOLUTIONS WITH THE SLOWER GFS HANGING THE TROF BACK AND INDICATING A CHC FOR AT LEAST THE AFTN INSTAB VARIETY. THE NAM IS MORE PROGRESSIVE WITH THE TROF EXITING EAST AND DRIER FILTERING IN. GLANCE AT THE ECMWF SUGGESTS A SLOWER TREND OF THE TROF AXIS DROPPING OVER THE SOUTHEAST HALF OF WI SO ADDED AN AFTN INSTAB CHC FOR THE SOUTHERN PORTION OF THE FCST AREA. CONTINUED THE DRY FCST AFTER TUESDAY AS THE UPPER RIDGE AND SURFACE RIDGE DOMINATES MID WEEK. RIDGE BREAKS DOWN WITH WEAK SHORT WAVE TROF PASSING OVER GREAT LAKES REGION THURSDAY INTO FRIDAY. LATEST TREND IS SLOWER SO WILL CONFINE START TIME TO THE THRU AFTERNOON TIME FRAME AND DEPARTURE FRIDAY AFTERNOON OVER FAR EAST. THE MDM RANGE MODELS CONTINUE TO PROG THIS EVENT BUT ANTICIPATE TIMING ADJUSTMENTS LATER IN THE WEEK. BUT SINCE THIS SYSTEM IS FAIRLY QUICK...CONFINED PCPN CHCS TO 24 HOURS OR LESS. ANOTHER RIDGE BUILDS INTO THE WEEKEND FOR ANOTHER DRY PERIOD. SOME PROGS INDICATE ANOTHER SHORT WAVE TROF TO BEGIN WORKING OVER AND FLATTENING THE UPPER RIDGE OVER NRN PLAINS. BUT IT APPEARS LATE IN THE WEEKEND SO WILL CONTINUE THE DRY FCST INTO SUNDAY. PROGGED H8 TEMPS AND SHORT DURATION WITHIN THE UPPER RIDGES INDICATE TEMPERATURES WILL BE NEAR NORMAL THIS WEEK. && .AVIATION...WIDESPREAD MVFR CIGS WILL CONTINUE OVER MUCH OF AREA THIS AFTERNOON. TONIGHT INTO MONDAY...CONTINUED MVFR CIGS WITH SCT CONVECTION. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && TDH
Hazardous weather outlook, Jul 20, 12:25 PM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 1225 PM CDT SUN JUL 20 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211730- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1225 PM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO THIS EVENING AS A STRONG UPPER LEVEL SYSTEM MOVES ACROSS THE GREAT LAKES REGION. WIDESPREAD CLOUD COVER OVER NORTH CENTRAL AND CENTRAL WISCONSIN WILL LIMIT INSTABILITY FOR A WHILE THIS AFTERNOON. HOWEVER AS BREAKS OCCUR...INSTABILITY WILL THEN INCREASE TO AID IN THE DEVELOPMENT OF THUNDERSTORMS. THE BIGGEST THREAT FROM THESE STORMS IS DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED...THOUGH SOME THUNDERSTORMS COULD HAVE SMALL HAIL AND GUSTY WINDS. THUNDERSTORMS ARE ALSO POSSIBLE LATER IN THE WEEK. IT IS TOO SOON TO DETERMINE IF THEY MIGHT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. LMZ521-522-541>543-211730- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1225 PM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME COULD PRODUCE STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AREAS OF FOG MAY LINGER OVER THE LAKE AND BAY THROUGH MONDAY. TH
In the hours before
Local storm report, Jul 20, 7:48 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
748 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL CRANDON 45.56N 88.90W
07/20/2008 M1.00 INCH FOREST WI TRAINED SPOTTER
&&
THThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:30 PM CDT | Severe Thunderstorm Warning | GRB | Forest | 45 min |
| Jul 20, 8:35 PM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 55 min |
| Jul 20, 8:52 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Marinette | 53 min |
| Jul 20, 9:20 PM CDT | Special Marine Warning | GRB | 85 min | |
| Jul 20, 9:39 PM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 36 min |
| Jul 20, 9:45 PM CDT | Severe Thunderstorm Warning | GRB | Door | 47 min |
| Jul 20, 10:08 PM CDT | Tornado Warning | GRB | Door | 22 min |
| Jul 20, 10:15 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 15 min |
| Jul 21, 4:47 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 28 min |
| Jul 21, 5:27 PM CDT | Areal Flood Advisory | GRB | Marathon, Portage, Shawano, Waupaca, Wood | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.